Alert archive / Pennsylvania / Special Weather Statements in 2013

Special Weather Statement, NWS State College, PA

July 2, 2013Lycoming County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 2, 2013, 2:21 PM EDT for Lycoming County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2013, 2:21 PM EDT (18:21 UTC)
Expired
Jul 2, 2013, 3:15 PM EDT
In force
54 min
Issued by
NWS State College, PA

County Lycoming County, PA

The radar

The State College radar (KCCX), 110 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2013-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2013-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WWUS81 KCTP 021821
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
221 PM EDT TUE JUL 2 2013

PAZ041-042-046-021915-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-SULLIVAN PA-
221 PM EDT TUE JUL 2 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LYCOMING AND WEST 
CENTRAL SULLIVAN COUNTIES THROUGH 315 PM EDT...

AT 216 PM EDT...A STRONG THUNDERSTORM WAS NEAR LOYALSOCKVILLE...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT BARBOURS
AND KETTLE CREEK GORGE.

LAT...LON 4155 7676 4137 7663 4129 7697 4131 7701
      4138 7700

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 2, 12:10 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 2, 12:10 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1210 PM EDT TUE JUL 2 2013

.SYNOPSIS...
A DEEP PLUME OF MOISTURE FLOWING UP FROM THE GULF OF MEXICO WILL
KEEP WARM...MOIST AIR IN PLACE AND LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS. THE STAGNANT PATTERN OF AN UPPER LEVEL LOW PRESSURE
AREA TO THE WEST AND RIDGE OF HIGH PRESSURE OFF THE EAST COAST
SHOULD CHANGE LATE THIS WEEK. THE RIDGE OF HIGH PRESSURE WILL
LIKELY SLIDE TO THE WEST AND HELP TO REDUCE THE NUMBER OF SHOWERS
WHICH FORM EACH DAY. TEMPERATURES WILL ALSO RISE ABOVE NORMALS
THIS WEEKEND.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
EXTENDED THE FLASH FLOOD WATCH /PREVIOUSLY IN EFFECT UNTIL 8 PM EDT/
UNTIL MIDNIGHT TONIGHT.

MAIN PROBLEM WITH THE FORECAST TODAY IS THE FLASH FLOOD THREAT.
WIDESPREAD FLASH FLOOD WATCH IN PLACE WILL CONTINUE AS PWATS OF
BETTER THAN 2 INCHES RESIDE OVER THE SERN THIRD TO HALF OF THE
STATE. AREAS OF LIFT WILL BE JUST AS DIFFICULT TO PLACE TODAY AS
THEY HAVE BEEN THESE LAST FEW DAYS. LATEST RUC GUIDANCE /AND FOR
EXAMPLE IT/S 1000-850 MB MOISTURE CONVERGENCE/ MIGRATES HOURLY TO
NUMEROUS LOCATIONS ACROSS THE CWA THIS AFTERNOON AND EVENING...SO
ANY PLACE IN THE WATCH IS UNDER THE GUN FOR TRAINING HEAVY SHOWERS
AND LOW-TOPPED TSRA.

QPF FCSTS FROM WPC AND RFCS PLACE THE HIGHEST RAINFALL TOTALS IN THE
SERN HALF OF THE AREA....WHERE THE HIGHEST MOISTURE WILL BE FOUND.
THE LOWEST FFG VALUES ARE CURRENTLY IN THE SCENT COUNTIES - MAINLY S
OF THE TURNPIKE. CAPES WILL ALSO BE A QUESTION MARK IN THE
FORECAST FOR SEVERE WIND GUSTS. IF THE SUN CAN BREAK THROUGH LONG
ENOUGH...THE CAPES CAN EASILY CLIMB OVER 1200 J/KG. BUT THE DEEP
MOISTURE PLUME WILL MAKE IT DIFFICULT TO REALIZE THAT HEATING...ESP
ACROSS THE EASTERN HALF OF THE CWA. STILL WORTH A MENTION IN THE HWO
THOUGH.

THE OTHER FACET TO THE HIGHEST LOCALIZED SEVERE WEATHER THREAT...
WILL BE THE LOW LIFTING CONDENSATION LEVELS...AND UNUSUALLY STRONG
DEEP LAYER SHEAR ASSOCIATED WITH AN ANOMALOUS SSWRLY LLJ OF 40 KTS
/APPROX +4SD/ NOSING INTO SCENT PENN LATER THIS AFTERNOON AND
EVENING. THIS LLVL SHEAR SHOULD BE SUFFICIENT TO GENERATE ROTATING
UPDRAFTS AND PERHAPS EVEN A WEAK...BRIEF TORNADO OR TWO WHERE
STRONGER CELLS TRAVEL NE AND OVER LLVL BOUNDARIES. BEST EHI VALUES
ARE OVER THE SE HALF OF THE CWA AND PEAK AROUND 2 M2/S2.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
THE HEAVY RAIN THREAT SHOULD DIMINISH TOWARD MIDNIGHT...AND WILL
REDUCE POPS TO CHCS FOR THE OVERNIGHT...BUT MAINLY DUE TO LACK OF
HEATING. AVAILABLE MOISTURE REMAINS 2-3 STANDARD DEVIATIONS ABOVE
NORMAL. WILL PROBABLY HAVE TO THINK ABOUT EXTENDING THE FFA INTO THE
NEXT DAY. BUT WILL NOT MOVE ON THAT THOUGHT JUST YET. THE THREAT
SHOULD SHIFT SOMEWHAT TO THE NW ON WED...AS ALMOST EVERYTHING SHIFTS
TO THE WEST. ATLANTIC RIDGE STARTS TO MOVE TOWARD THE COAST...AND
UPPER LOW INCHES WEST AND GIVES HINTS OF FILLING JUST A FEW
DECAMETERS. THE PWAT MAX-AXIS IS RIGHT OVERHEAD ON WED. TEMPS WILL
REMAIN UNCHANGED WITHOUT MUCH OF A SHIFT ON WEDNESDAY...AND
PERSISTENT CLOUD COVER AND SCT/NMRS TS/SHRA. CAPE AGAIN THREATENS TO
ECLIPSE 1000 BUT THAT CLOUD COVER WILL BE THE DETERMINING FACTOR IN
JUST HOW UNSTABLE WE GET. HODOGRAPH STILL FAIRLY WELL- CURVED AND
OVER WIND PROFILE A BIT FASTER ON WED. THUS...SEVERE WEATHER A BIT
MORE POSSIBLE WED THAN TUES.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
ONCE AGAIN...MODEL GUIDANCE CONTINUES TO PREDICT A RETROGRESSION
OF THE OHIO VALLEY/MIDWEST UPR TROF/WWRD EXPANSION OF THE WESTERN
ATLANTIC UPPER RIDGE/BERMUDA HIGH INTO THE EAST COAST THROUGH THE
LONG TERM PERIOD. THIS SHOULD LEAD TO A GRADUAL DECREASE IN THE
DAILY CHANCE OF SHOWERS AND STORMS THROUGH THE PERIOD.
HOWEVER...WITH DAILY POPS STARTING FAIRLY HIGH...IT WILL REMAIN
FAIRLY ACTIVE CONVECTIVELY INTO MID WEEK.

IT REMAINS HARD TO PINPOINT AMTS AND TIMING...SO FOR NOW...WILL
KEEP MENTION IN HWO...AND HAVE A FLASH FLOOD WATCH OUT FOR THE
CWA.

DAILY MAX TEMPS WILL BE NEAR NORMAL AND DAILY MINS WILL BE ABOVE
NORMAL AS HIGH DEWPOINTS KEEP MORNING LOWS FROM DROPPING OFF TOO
FAR.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
SIMILAR TO THE LAST FEW DAYS..LOOK FOR CIGS/VIS TO IMPROVE INTO THE
AFTN HOURS. THAT BEING SAID...ALSO EXPECT AREAL CVRG OF
SHOWERS/TSTMS TO INCREASE WITH TIME. BRIEF...IFR VSBYS AND CIGS WILL
BE CONCENTRATED LATE THIS AFTERNOON AND EVENING.

ANY CLEARING TONIGHT IN THE MOIST AIRMASS WITH WET GROUND WILL
LIKELY LEAD TO SOME AREAS OF IFR/LIFR FOG AFTER MIDNIGHT
TONIGHT...UNTIL ABOUT 12Z WED.

THE WET PATTERN WILL REMAIN IN PLACE THRU MID-WEEK...AS RELATIVELY
STRONG DEEP-LAYERED SOUTHERLY FLOW /ORIGINATING IN THE CARIBBEAN/
CONTINUES TO TRANSPORT ANOMALOUS NWD MSTR FLUX ALONG THE APPLCHNS
INTO CNTRL PA...BTWN THE SLOWLY RETROGRADING MID MS VLY TROUGH AND
WRN ATLC SUBTROPICAL RIDGE. IN THIS VERY MOIST AND HUMID
PATTERN...EXPECT SCT TO NMRS SHOWERS AND TSRA WITH LOCALLY +RA.
DIFFICULT TO PINPOINT EXACT LOCATIONS OF SHOWERS TO WILL UTILIZE
VCSH/VCTS FOR THE MOST PART.

OUTLOOK...

THU-SAT...IFR/MVFR FOG AND LOW CLOUDS AT NIGHT/EARLY MORNING.
VFR/MVFR LATE MORNING/AFTN WITH SCT SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ006-011-012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...LAMBERT/DANGELO
SHORT TERM...LAMBERT/DANGELO
LONG TERM...GARTNER/MARTIN
AVIATION...LAMBERT/STEINBUGL
Hazardous weather outlook, Jul 2, 11:20 AM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1120 AM EDT TUE JUL 2 2013

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-031530-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1120 AM EDT TUE JUL 2 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

STRONG WIND GUSTS AND HAIL ARE POSSIBLE IN SOME OF THE THUNDERSTORMS
AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND THURSDAY
COULD PRODUCE HEAVY DOWNPOURS AND LOCALIZED MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004-005-010-031530-
WARREN-MCKEAN-ELK-
1120 AM EDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND DRIFT SLOWLY
NORTH ACROSS THE REGION THIS AFTERNOON AND EVENING. LOCALLY HEAVY
DOWNPOURS AND MINOR FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND THURSDAY
COULD PRODUCE HEAVY DOWNPOURS AND LOCALIZED MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

In the hours before

Special weather statement, Jul 2, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
221 PM EDT TUE JUL 2 2013

PAZ041-042-046-021915-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-SULLIVAN PA-
221 PM EDT TUE JUL 2 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LYCOMING AND WEST
CENTRAL SULLIVAN COUNTIES THROUGH 315 PM EDT...

AT 216 PM EDT...A STRONG THUNDERSTORM WAS NEAR LOYALSOCKVILLE...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT BARBOURS
AND KETTLE CREEK GORGE.

LAT...LON 4155 7676 4137 7663 4129 7697 4131 7701
      4138 7700

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:14 PM EDTAreal Flood AdvisoryCTPCambria, Somerset2 hr
Jul 2, 4:25 PM EDTAreal Flood AdvisoryCTPCameron, Clearfield, Elk, McKean, Potter3 hr
Jul 2, 7:09 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Columbia, Lycoming, Montour, Northumberland and 2 more3 hr

Nearby

Special Weather Statements in Pennsylvania, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.